Tennessee, 2005

Flash Flooding in Tennessee, April 29 to 30, 2005

April 29 to 30, 2005 · NWS OHX · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 29, 6:15 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 29, 6:15 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT FRI APR 29 2005

.DISCUSSION...
UPDATED ALL OF THE MID STATE ZONES TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 212.  NO OTHER CHANGES AT THIS TIME.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
TN...SEVERE THUNDERSTORM WATCH 212 IS IN EFFECT UNTIL 2 AM CDT FOR
     THE FOLLOWING COUNTIES...BEDFORD...BENTON...CANNON...
     CHEATHAM...CLAY...COFFEE...CUMBERLAND...DAVIDSON...DE KALB...
     DICKSON...FENTRESS...GILES...GRUNDY...HICKMAN...HOUSTON...
     HUMPHREYS...JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...
     MAURY...MONTGOMERY...OVERTON...PERRY...PICKETT...PUTNAM...
     ROBERTSON...RUTHERFORD...SMITH...STEWART...SUMNER...TROUSDALE...
     VAN BUREN...WARREN...WAYNE...WHITE...WILLIAMSON...AND WILSON.

TN...FLASH FLOOD WATCH IN EFFECT FROM UNTIL 7 AM CDT SATURDAY FOR THE
     FOLLOWING COUNTIES...BEDFORD...BENTON...CANNON...
     CHEATHAM...CLAY...COFFEE...CUMBERLAND...DAVIDSON...DE KALB...
     DICKSON...FENTRESS...GILES...GRUNDY...HICKMAN...HOUSTON...
     HUMPHREYS...JACKSON...LAWRENCE...LEWIS...MACON...MARSHALL...
     MAURY...MONTGOMERY...OVERTON...PERRY...PICKETT...PUTNAM...
     ROBERTSON...RUTHERFORD...SMITH...STEWART...SUMNER...TROUSDALE...
     VAN BUREN...WARREN...WAYNE...WHITE...WILLIAMSON...AND WILSON.

&&

31
Hazardous weather outlook, Apr 29, 4:30 AM CST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI APR 29 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A DEEPENING LOW PRESSURE CENTER WILL MOVE NORTHEAST INTO THE MID
STATE TONIGHT...DRAGGING A STRONG COLD FRONT ACROSS LATE TONIGHT.
IN ADVANCE OF THIS WEATHER SYSTEM...IT APPEARS THAT SEVERAL
ATMOSPHERIC INGREDIENTS WILL COME TOGETHER TO CREATE THE POTENTIAL
FOR SEVERE STORM DEVELOPMENT. IN ADDITION TO LOW LEVEL SATURATION AND
DEEP INSTABILITY...DRY AIR IN THE MID LEVELS WILL INCREASE THE SEVERE
STORM POTENTIAL...AND STRONG WIND SHEAR JUST ABOVE THE SURFACE WILL
ENHANCE SUPERCELL DEVELOPMENT...WITH POSSIBLE TORNADOES.

WITH THE LOW PRESSURE CENTER TRACK EXPECTED TO MOVE TOWARD
NASHVILLE TONIGHT...THE GREATEST POTENTIAL FOR SEVERE WEATHER...AND
FOR FLASH FLOODING AS WELL...WILL EXIST OVER THE SOUTHERN AND EASTERN
PORTIONS OF THE MID STATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE NEEDED TONIGHT.
PLEASE STAY TUNED TO SUBSEQUENT FORECASTS AND HAZARDOUS WEATHER
OUTLOOKS.

GIRODO

In the hours before

Special weather statement, Apr 29, 6:29 PM CST, 3 hours 51 minutes before
TNZ005>011-022>034-056>066-075-077>080-093>095-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
729 PM CDT FRI APR 29 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE
UNTIL 2 AM SATURDAY MORNING...

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EAST AT 730 PM
OUT OF WEST TENNESSEE INTO NORTHWESTERN AREAS OF MIDDLE TENNESSEE.
ANOTHER ROUND OF STRONG STORMS WILL MOVE EAST INTO BENTON...HUMPHREYS
AND PERRY COUNTIES. THESE STORMS ARE BEING MONITORED CLOSELY FOR SEVERE
THUNDERSTORM POTENTIAL. ALSO...HEAVY RAINFALL...COULD BECOME A PROBLEM
IN A FEW LOCATIONS AS STORMS CONTINUE TO TRAIN ACROSS THE AREA. DO NOT
DRIVE WHERE WATER COVERS THE ROAD. DITCHES AND SMALL STREAMS WILL RISE
QUICKLY DURING PERIODS OF HEAVY RAINFALL.

RESIDENTS OF MIDDLE TENNESSEE SHOULD STAY ABREAST OF THE WEATHER TONIGHT
AS STORMS COULD QUICKLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

BOYD
01
Special weather statement, Apr 29, 7:49 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
849 PM CDT FRI APR 29 2005

TNZ008-300221-
SUMNER-
849 PM CDT FRI APR 29 2005

A THUNDERSTORM THAT WILL CONTAIN SMALL HAIL AND GUSTY WINDS OF 40
MPH WAS ENTERING SOUTHWEST SUMNER COUNTY. HENDERSONVILLE AND
GALLATIN WILL BE AFFECTED BY THIS THUNDERSTORM BY 920 PM AS
THE THUNDERSTORM MOVES EAST AT 45 MPH.

END/ORCHNANIAN
Special weather statement, Apr 29, 7:56 PM CST, 2 hours 24 minutes before
TNZ025-300230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT FRI APR 29 2005

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL OF MIDDLE
TENNESSEE UNTIL 2 AM CDT SATURDAY MORNING...

DICKSON POLICE DEPARTMENT REPORTED PEA SIZE HAIL AT 855 PM CDT.

THE STRONGEST PART OF THE HAIL PRODUCING STORM HAS YET TO REACH
DICKSON.

BOYD
01
Special weather statement, Apr 29, 8:27 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 PM CDT FRI APR 29 2005

TNZ009-029-300255-
MACON-TROUSDALE-
927 PM CDT FRI APR 29 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT...
A CLUSTER OF THUNDERSTORMS THAT WILL CONTAIN SMALL HAIL...GUSTY
WINDS OF 40 MPH...AND LOCALLY HEAVY RAINS WILL MOVE ACROSS
TROUSDALE AND MACON COUNTIES THROUGH 955 PM. THE THUNDERSTORMS WERE
MOVING EAST AT ABOUT 45 MPH AND SHOULD AFFECT HARTSVILLE AND
LAFAYETTE.

END/ORCHNANIAN
Special weather statement, Apr 29, 8:54 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
954 PM CDT FRI APR 29 2005

TNZ024-025-057-300500-
DICKSON-HICKMAN-HUMPHREYS-
954 PM CDT FRI APR 29 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT...

SHOWERS AND THUNDERSTORMS CONTINUED MOVING NORTHEAST AT 45 MPH
ACROSS THE AREA. SOME AREAS HAVE RECEIVED ONE TO ONE AND A
HALF INCHES OF RAIN SINCE AROUND 7 PM CDT TONIGHT. RAINFALL...
HEAVY AT TIMES WILL CAUSE PONDING OF WATER ON ROADS AND HIGHWAYS
THROUGH MIDNIGHT. THIS WILL BE ESPECIALLY TRUE IN THE WAVERLY...
DICKSON TO CENTERVILLE AREAS.

THE SHOWERS AND THUNDERSTORMS SHOULD BEGIN DIMINISHING IN INTENSITY
AND DECREASING IN AREAL COVERAGE AFTER MIDNIGHT.

MOTORISTS ARE URGED TO DRIVE AT REDUCED SPEEDS IN CASE YOU
ENCOUNTER PONDING OF WATER ON ROADS AND HIGHWAYS. TRAVELLING TOO
FAST WHEN ENCOUNTERING WATER EVEN SEVERAL INCHES DEEP MAY CAUSE
YOUR VEHICLE TO GO OUT OF CONTROL AND OFF THE ROADWAY.

STEIGERWALDT
Special weather statement, Apr 29, 9:17 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1017 PM CDT FRI APR 29 2005

TNZ008-026>028-300415-
CHEATHAM-DAVIDSON-SUMNER-WILSON-
1017 PM CDT FRI APR 29 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT...
A CLUSTER OF THUNDERSTORMS THAT WILL CONTAIN SMALL HAIL...GUSTY
WINDS OF 45 MPH...AND LOCALLY HEAVY RAINS WILL MOVE ACROSS
CHEATHAM...DAVIDSON...WILSON AND SUMNER COUNTIES THROUGH 11:15
PM. THE THUNDERSTORMS WERE MOVING EAST AT ABOUT 45 MPH AND SHOULD
AFFECT ASHLAND CITY...NASHVILLE.. LEBANON AND GALLATIN.

MOTORISTS SHOULD SLOW DOWN AND USE EXTRA CARE ON ROADWAYS DUE TO
REDUCED VISIBILITY FROM THE HEAVY RAINS AND FROM PONDING OF WATER ON
ROADS.

END/ORCHANIAN

The radar

The Nashville radar (KOHX), 73 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Dickson

When
April 29, 10:20 PM CST to April 30, 1:30 AM CST
Where
Dickson County, 2 mi SE of Dickson
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.067, -87.350

Water was over the bridge on Gum Branch Rd.

Flash Flood, Wilson

When
April 29, 11:05 PM CST to April 30, 2:00 AM CST
Where
Wilson County, 4 mi NW of Mt Juliet
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.233, -86.567

Water was up to near top of bridge on Needmore Rd. Lots of ponded water on roadway.

Flash Flood, Trousdale

When
April 30, 12:00 AM CST to 4:00 AM CST
Where
Trousdale County, 5 mi W of Hartsville
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.400, -86.250

Rankin Road was flooded by creek in two places.

Flash Flood, Sumner

When
April 30, 12:35 AM CST to 4:00 AM CST
Where
Sumner County, 6 mi NE of Gallatin
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.467, -86.383

Deshea Creek was over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443624, 5443625, 5443626, 5443675.